Case 6 – Drunk at a bar?

Case #6: Drunk at a bar?
Author: Theresa Kim, MD
Peer Reviewer: Michele Zell Kanter, PharmD, DABAT

A 21 year old female with a past medical history of depression and anxiety is brought in by ambulance for altered mental status. Her friends called EMS because she became increasingly difficult to arouse at a bar. Initially, they thought she was just drunk, but then they tell you she only had two shots the whole night. Her friend asks you if the new anxiety pills she took right before she drank may have caused her symptoms.

Vitals: Temp: 98.8, HR: 80, BP: 100/82, RR: 12, O2 Sat: 99% on RA

On exam, the patient smells of alcohol, is lethargic but arousable, and her speech is slurred. The rest of the exam is non-focal.

While you are examining the patient, a bottle of lorazepam tablets rolls out of her purse.

What other drugs could have caused a similar presentation?
What is the classic presentation of someone who has overdosed on benzodiazepines (BZDs)?
Is there a BZD antidote and how does it work?
What complication should you look out for if this antidote is given?

References:

Marriott S, Tyrer P. Benzodiazepine dependence. Avoidance and withdrawal. Drug Saf. 1993 Aug;9(2):93-103.

Seger DL. Flumazenil–treatment or toxin. J Toxicol Clin Toxicol. 2004;42(2):209-16.

Shalansky SJ, Naumann TL, Englander FA. Effect of flumazenil on benzodiazepine-induced respiratory depression. Clin Pharm. 1993 Jul;12(7):483-7.

Weinbroum AA, Flaishon R, Sorkine P, et al. A risk-benefit assessment of flumazenil in the management of benzodiazepine overdose. Drug Saf. 1997 Sep;17(3):181-96.

Return to Case List